Computer translation programs give confusing, incomplete instructions, study finds
THURSDAY, April 8 (HealthDay News) -- Many Spanish-speaking people in the United States receive prescription instructions from the pharmacy so poorly translated that the medications are potentially hazardous to their health, a new study shows.
The errors occur largely because of deficiencies in computer programs that most pharmacies rely on to translate medication information from English to Spanish, said lead researcher Dr. Iman Sharif, chief of the division of general pediatrics at the Nemours/Alfred I. duPont Hospital for Children in Wilmington, Del.
"The technologies that are currently available to produce instructions in the patient's language are inadequate," Sharif said.
Half of the Spanish-language prescription labels reviewed for the study contained errors, and some of those errors could result in life-threatening situations if misinterpreted by the patient, Sharif said.
The study is published in the May issue of Pediatrics.
Of the New York City pharmacies surveyed that provide Spanish-language labels, more than four of every five used a computer program to translate their labels from English to Spanish. Nearly all the pharmacies said they had someone doublecheck the labels for errors, but researchers found dozens of examples of poorly translated instructions.
A common problem was "Spanglish," Sharif said. The programs produced a mix of English and Spanish on the labels, creating confusing and difficult-to-read instructions.
The use of "Spanglish" also created some potentially dangerous situations. For example, the word "once" means "eleven" in Spanish. "You mean to say 'once,' as in 'take once a day,' and a Spanish-speaking person could interpret that to mean 'eleven,'" Sharif said. Such a mistake could result in an overdose.
Other phrases that weren't accurately t
All rights reserved